Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 93, NWS Blacksburg, VA

July 28, 2005Smyth County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 28, 2005, 5:59 PM EDT for Smyth County, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2005, 5:59 PM EDT (21:59 UTC)
Expired
Jul 28, 2005, 6:34 PM EDT
In force
35 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 282159
SVRRNK
VAC173-282230-
/O.NEW.KRNK.SV.W.0093.050728T2159Z-050728T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 PM EDT THU JUL 28 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SMYTH COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 630 PM EDT

* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTH OF MARION...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...

  MARION...
  SUGAR GROVE...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3684 8157 3668 8157 3678 8127 3686 8133

$$

WP
2 follow-up statements
000 
WWUS51 KRNK 282214
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
614 PM EDT THU JUL 28 2005

VAC173-282230-
/O.CON.KRNK.SV.W.0093.000000T0000Z-050728T2230Z/
SMYTH VA-
614 PM EDT THU JUL 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM EDT FOR SMYTH
COUNTY...

AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SUGAR GROVE...MOVING EAST AT 25 MPH.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3684 8157 3668 8157 3678 8127 3686 8133

$$

WP
000 
WWUS51 KRNK 282234
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
633 PM EDT THU JUL 28 2005

VAC173-282243-
/O.EXP.KRNK.SV.W.0093.000000T0000Z-050728T2230Z/
SMYTH VA-
633 PM EDT THU JUL 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR SMYTH COUNTY EXPIRED AT 630 PM
EDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND EXITED 
SMYTH COUNTY. TREES WERE REPORTED DOWN IN CHILHOWIE AT 600 PM.

IF YOU LIVE IN SOUTHERN SMYTH COUNTY...INCLUDING SUGAR GROVE...AND 
HAD WIND DAMAGE...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN 
BLACKSBURG AT...TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3684 8157 3668 8157 3678 8127 3686 8133

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:01 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 28, 3:01 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT THU JUL 28 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...

WAVE FORMING ALONG SURFACE BOUNDARY DRAPED DOWN ACROSS THE CENTRAL
CAROLINAS TO INTENSITY LATER TODAY AND THIS EVENING. BOTH 12Z NAM
AND GFS MODELS PAINTING BULLSEYE OF SIGNIFICANT PRECIPITATION TOWARD
SOUTHSIDE VA/NW NC PIEDMONT TONIGHT. THINKING THIS FEEDBACK PROBLEM
WITH MODELS HAS TO DO WITH OVER INTENSIFICATION OF WAVE LEADING TO
STRONGER MOISTURE CONVERGENCE AND HIGHER PRECIPITABLE WATER VALUES.
WITH THAT IN MIND...WILL CUT BACK ON RAINFALL AMOUNTS OVERNIGHT
WHILE GOING WITH LIKELY TO CATEGORICAL POPS AND MENTION HEAVY RAIN
THIS EVENING.

MODELS DIFFER ON SOLUTION INTO FRIDAY NIGHT. NAM PUSHING FRONT AND
PCPN TO THE EAST COAST AS WAVE MOVES NORTH FRIDAY EVENING. GFS KEEPS
BOUNDARY OVER CENTRAL VA/NC WITH ANOTHER WAVE TRACKING THROUGH
EASTERN CWA THEN FINALLY PUSHES FRONT AND PCPN TO THE EAST COAST ON
SATURDAY. BASED ON MODEL JET STRUCTURE...GFS MAYBE RIGHT.  THEN
AGAIN NAM COULD BE RIGHT WITH WESTERLY FLOW FOLLOWING WAVE PASSAGE.
WILL TAKE A COMPRISE BETWEEN THESE TWO MODELS SOLUTIONS KEEPING
HIGHEST POPS TOWARD SE CWA.

WITH LIKELY TO CATEGORICAL POPS IN THE AREA...DAYTIME HIGH
TEMPERATURES WILL BE BELOW NORMAL BY 10 OR SO DEGREES. THICKENING
CLOUD COVER OVERNIGHT WILL RESULT IN LITTLE DIURNAL TEMPERATURE
DROP...THEREFORE OVERNIGHT LOWS WILL BE NEAR NORMAL.

&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...

UPPER LEVEL PATTERN TO REMAIN RATHER STAGNANT OVER THE WEEKEND AND
INTO NEXT WEEK...UPPER LEVEL RIDGE OVER WESTERN USA...TROUGH ACROSS
THE OH/TN/S MS VALLEY...UPPER LEVEL RIDGE OFF THE SE COAST/BERMUDA.
THE TROUGH AND SE COASTAL RIDGE WILL CONTINUE TO BRING MOISTURE IN
FROM THE GULF TO THE MID AND UPPER LEVELS. LOWER LEVELS WILL SEE
MORE DRY AIR ADVECTING IN FROM THE NORTHEAST. THE FOCUS FOR PCPN
WILL BE DETERMINED BY THE POSITION OF ANY SURFACE FRONT AND WAVES
RIDING ALONG THIS BOUNDARY. CURRENT FRONT IS EXPECTED TO MOVE TO THE
EAST COAST TODAY THEN EVENTUALLY WASHOUT BY MONDAY. A SECOND FRONT
IS EXPECTED TO APPROACH THE AREA BY THE MIDDLE OF NEXT WEEK...BUT
WITH STAGNANT PATTERN...NOT EXPECTING FRONT TO ENTER THE REGION.
WITH TODAYS SURFACE FRONT SOUTH OF THE AREA THROUGH THE
WEEKEND...BEST CHC FOR SCT SHOWERS WILL BE ALONG THE NC/VA BORDER.
ALSO...TEMPERATURES WILL BE COOLER THAN NORMAL AS NORTHEASTERLY FLOW
CONTINUES TO FILTER IN SOME COOLER AIR. ONCE FRONT WASHES OUT AND
NORTHEASTERLY FLOW WEAKENS BY MID WEEK...TEMPERATURES WILL RETURN TO
NORMAL.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JS/RCS
Hazardous weather outlook, Jul 28, 3:46 PM EDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT THU JUL 28 2005

NCZ003>006-019-020-VAZ032-043-044-058-292000-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-
346 PM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE ACROSS THE AREA
LATER THIS AFTERNOON AND INTO THIS EVENING. SOME OF THESE STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...ISOLATED LARGE HAIL
AND TORRENTIAL DOWNPOURS.THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

NCZ001-002-018-VAZ015-016-292000-
ASHE-ALLEGHANY-WATAUGA-GRAYSON-CARROLL-
346 PM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
MOUNTAINS BY LATE THIS AFTERNOON INTO THIS EVENING. A FEW OF
THESE STORMS WILL BE CAPABLE OF PRODUCING ISOLATED DAMAGING
WINDS...HAIL AND LOCALLY VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

VAZ007-009>014-017>020-022>024-033>035-045>047-059-WVZ042>045-
292000-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-
AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
346 PM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST
WEST VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS THE AREA THIS
AFTERNOON. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS...ISOLATED LARGE HAIL AND TORRENTIAL DOWNPOURS
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Jul 28, 3:55 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT THU JUL 28 2005

VAZ019-WVZ045-282100-
ALLEGHANY VA-GREENBRIER-
355 PM EDT THU JUL 28 2005

A BAND OF STRONG THUNDERSTORMS WAS PRODUCING VERY HEAVY RAIN OVER
INTERSTATE HIGHWAY 64 FROM SOUTHERN GREENBRIER COUNTY...EASTWARD
PAST COVINGTON INTO EASTERN ALLEGHANY HIGHWAY.

THE HEAVY RAIN ALONG THIS STRETCH OF THE INTERSTATE WILL MAKE TRAVEL
HAZARDOUS. THE QUANTITY OF RAIN THAT HAS FALLEN WILL RESULT IN
VERY POOR VISIBILITY BEHIND TRACTOR TRAILERS.

IN ADDITION...VEHICLES TRAVELLING TOO FAST FOR CONDITIONS ARE LIKELY
TO EXPERIENCE HYDROPLANING.

IF YOU MUST TRAVEL ON I-64 BETWEEN NOW AND ABOUT 5 PM...DRIVE SLOWLY
AND KEEP YOUR LIGHTS ON.

BS
Local storm report, Jul 28, 3:57 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             6 E COVINGTON CITY      37.78N 79.87W
07/28/2005  0.75 INCH        ALLEGHANY          VA   TRAINED SPOTTER

            IN THE TOWN OF LOWMOOR

&&

WPERRY
Local storm report, Jul 28, 4:09 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             6 E COVINGTON CITY      37.78N 79.87W
07/28/2005  1.75 INCH        ALLEGHANY          VA   PUBLIC

            IN THE TOWN OF LOWMOOR.

0407 PM     HAIL             6 E COVINGTON CITY      37.78N 79.87W
07/28/2005  1.25 INCH        ALLEGHANY          VA   PUBLIC

            IN THE TOWN OF LOWMOOR.

&&

WPERRY
Local storm report, Jul 28, 4:50 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     COLLIERSTOWN            37.77N 79.58W
07/28/2005                   ROCKBRIDGE         VA   LAW ENFORCEMENT

            TREES DOWN

0425 PM     HAIL             COLLIERSTOWN            37.77N 79.58W
07/28/2005  1.00 INCH        ROCKBRIDGE         VA   LAW ENFORCEMENT

&&

WPERRY
Local storm report, Jul 28, 5:19 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     3 W BUENA VISTA CITY    37.73N 79.42W
07/28/2005                   ROCKBRIDGE         VA   LAW ENFORCEMENT

            TREES DOWN ALONG INTERSTATE 81.

0450 PM     TSTM WND DMG     1 W BUENA VISTA CITY    37.73N 79.39W
07/28/2005                   ROCKBRIDGE         VA   LAW ENFORCEMENT

            TREES DOWN.

&&

WPERRY
Local storm report, Jul 28, 5:52 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             COLLIERSTOWN            37.77N 79.58W
07/28/2005  1.25 INCH        ROCKBRIDGE         VA   EMERGENCY MNGR

0425 PM     TSTM WND DMG     COLLIERSTOWN            37.77N 79.58W
07/28/2005                   ROCKBRIDGE         VA   EMERGENCY MNGR

            NUMEROUS TREES DOWN. WINDOWS BLOWN OUT IN HOUSES.

&&

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:06 PM EDTSevere Thunderstorm WarningRNKCampbell11 min
Jul 28, 2:34 PM EDTSevere Thunderstorm WarningRNKBland44 min
Jul 28, 3:33 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington46 min
Jul 28, 4:13 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington55 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.